Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Cheyenne, WY

May 6, 2000Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 6, 2000, 8:03 PM MDT for Goshen County, Wyoming. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2000, 8:03 PM MDT (02:03 UTC)
Expired
May 6, 2000, 8:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:05 PM MDTTornado F0Lingle, WYTornado briefly touched down 6 miles south of Lingle, WY
May 6, 8:15 PM MDTTornado F0Torrington, WYTornado briefly toched down 4 miles south of Torrington, WY.
May 6, 8:16 PM MDTHail 4.5Lingle, WY
May 6, 8:18 PM MDTHail 1Torrington, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS55 KCYS 070204
SVRCYS
WYC015-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
803 PM MDT SAT MAY 6 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF TORRINGTON

* UNTIL 830 PM MDT

* AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF VETERAN...MOVING EAST AT 40
  MPH. THIS SEVERE THUNDERSTORM WILL PRODUCE NICKEL SIZE HAIL AND
  WINDS IN EXCESS OF 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LINGLE

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4213 10444 4195 10439 4201 10405 4219 10406

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:01 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 6, 2:01 PM MDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT SAT MAY 6 2000

AMS OVR THE CWA HAS BEEN SLWLY DESTABILIZING THRU ERY AFTN...BUT LIS
WERE STILL JUST BLO ZERO AT 19Z.  IN ADTN...DEWPTS WERE ONLY IN THE
30S AND 40S.  AS BCLNC BAND AND H3 JET APRCH LT THIS AFTN AND EVE...
SOME SHWRS AND TSTMS SHUD DVLP...BUT STILL DO NOT ANTICIPATE MUCH IN
THE WAY OF SVR ATTM THRU THE EVE  SCT CVRG OF SHWRS SEEN ON RIW 88D
IN WRN WY UNDER THE BCLNC BAND WILL SPRD E.  MFOR THE REST OF THE
FCST THRU MON THE MDLS AT H5 ARE SURPRISINGLY SIM IN THE FAST FLW
ALFT.  SHRTWV TROFS WILL MOV ACRS THE AREA EVERY 6 HRS OR SO...WITH
STGR LIFT PROVIDED SUN NGT AND MON FROM LFQ OF H3 JET.  RUN TO RUN
CONSISTENCY WITH THE INDIVIDUAL SHRTWV TROFS IS NOT TOO GOOD...BUT
THE AVN HAS BEEN THE MOST CONSISTENT.  MAIN MDL DIFFERENCES ARE WITH
THE SFC PATTERN.  THE NGM AND AVN DVLP THE MAIN SFC LO NOW IN SE CO
N TO THE NRN NEB PNHNDL BY 18Z SUN AND THEN DVLPS SWRD SUN NGT AND
MON.  MEANWHILE THE ETA AND MM5 KEEP THE SFC LO IN NRN CO.  ETA HAS
BEEN TRENDING TO THE N PAST FEW MDL RUNS.  WILL LEAN TWRD THE AVN
AND NGM IN THE SFC PATTERN AS WK SFC LO NEAR LAR AT 18Z MAY BE THE
START OF THE LO DVLPMNT FRTHR N.  IMPLICATIONS FOR THIS FCST ARE
GREAT AS THE FRTHR N SFC LO PLACEMENT WILL KEEP THE MOR WDSPRD PCPN
TO THE N OF THE CWA.  WITH LIFT PROVIDED BY THE SHRTWV TROFS AND H3
JET WILL KEEP SCT SHWRS AND TSTMS IN THE CWA...WITH HIR POPS SUN NGT
AND MON.  SPC OUTLOOK OF RISK OF SVR IN THE CWA ON SUN AGN APRS TO
BE OVERDONE AS EVEN THE MORE PESSIMISTIC ETA WUD YIELD ONLY A VERY
MARGINAL SVR WX THREAT.  IN ALL BUT THE NRN PRTN OF THE CWA...WRLY
SFC WINDS WILL KEEP THE BNDRY LYR FAIRLY DRY.  HIR DEWPTS AND BTR
CHC FOR TSTMS AND MOR WDSPRD PCPN WILL BE IN THE FAR N PRT OF THE
CWA.  WILK GO SOMEWHAT COOLER THAN THE WARMER FAN GUIDANCE MAX
TEMPS.  TEMPS SHUD COOLER EACH DAY AS HGTS AND THICKNESS VALUES
LWR.

EXTENDED DISCUSSION...
FAST WESTERLY FLOW ALF EARLY IN THE PERIOD WITH SEVERAL WEAK SYSTEMS
MOVING THRU THE FLOW. BY MID WEEK...RIDGE OVER THE CENTRAL PART OF
THE U.S. AMPLIFIES AS TROF DEVELOPS OVR WEST COAST. HEIGHT
GRADUALLY RISE OVER AREA BY END OF PD. SIGNIFICANT DIFFERENCES IN
THE EXTENDED MODELS...SO HAVE GENERALLY USED THE MRF.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:08 PM MDTTornado WarningCYSGoshen37 min
May 7, 2:27 PM MDTTornado WarningCYSNiobrara33 min
May 7, 3:01 PM MDTSevere Thunderstorm WarningCYSNiobrara44 min
May 7, 3:55 PM MDTSevere Thunderstorm WarningCYSGoshen50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.